Methadone: A Flicker Of Light In The Dark

Methadone: A Flicker Of Light In The Dark

To provide a better understanding of the very important role methadone plays in the treatment of addiction.
 
HomeHome  PortalPortal  GalleryGallery  RegisterRegister  Log inLog in  

Share | 
 

 This is scary, if you have younger children please read and share

View previous topic View next topic Go down 
AuthorMessage
D
Admin
avatar

Female
Number of posts : 484
Age : 59
Location : Vermont
Registration date : 2009-03-05

PostSubject: This is scary, if you have younger children please read and share   Wed Aug 15, 2012 6:41 pm

I came across this news article from Drugs.com and wanted to share it with out members. If you have younger children or know of someone who does you may want to share it with them as well.


Codeine Use in Certain Children After Tonsillectomy and/or Adenoidectomy:
Drug Safety Communication - Risk of Rare, But Life-Threatening Adverse Events or Death


ISSUE: The FDA is reviewing reports of children who developed serious adverse effects or died after taking codeine for pain relief after tonsillectomy and/or adenoidectomy for obstructive sleep apnea syndrome. Recently, three pediatric deaths and one non-fatal but life-threatening case of respiratory depression were documented in the medical literature.

These children (ages two to five) had evidence of an inherited (genetic) ability to convert codeine into life-threatening or fatal amounts of morphine in the body. All children had received doses of codeine that were within the typical dose range.

BACKGROUND: When codeine is ingested, it is converted to morphine in the liver by an enzyme called cytochrome P450 2D6 (CYP2D6). Some people have DNA variations that make this enzyme more active, causing codeine to be converted to morphine faster and more completely than in other people. These “ultra-rapid metabolizers” are more likely to have higher than normal amounts of morphine in their blood after taking codeine. High levels of morphine can result in breathing difficulty, which may be fatal. Taking codeine after tonsillectomy and/or adenoidectomy may increase the risk for breathing problems and death in children who are “ultra-rapid metabolizers.” See the FDA Drug Safety Communication for additional information, including a Data Summary.

RECOMMENDATION: Health care professionals should be aware of the risks of using codeine in children, particularly in those who have undergone tonsillectomy and/or adenoidectomy for obstructive sleep apnea syndrome. If prescribing codeine-containing drugs, the lowest effective dose for the shortest period of time should be used on an as-needed basis (i.e., not scheduled around the clock).

Parents and caregivers who observe unusual sleepiness, confusion, or difficult or noisy breathing in their child should seek medical attention immediately, as these are signs of overdose.



Healthcare professionals and patients are encouraged to report adverse events or side effects related to the use of these products to the FDA's MedWatch Safety Information and Adverse Event Reporting Program:

  • Download form or call 1-800-332-1088 to request a reporting form, then complete and return to the address on the pre-addressed form, or submit by fax to 1-800-FDA-0178




"I will let yesterday end so that today can begin"



Never take any online advice over that of a qualified healthcare provider
Back to top Go down
View user profile http://www.medicalassistedtreatment.org
 
This is scary, if you have younger children please read and share
View previous topic View next topic Back to top 
Page 1 of 1
 Similar topics
-
» Short and Scary Dream
» Husband dream- scary
» One for the younger R. Sigs !
» Warning Dreams
» question about demonic dreams

Permissions in this forum:You cannot reply to topics in this forum
Methadone: A Flicker Of Light In The Dark :: News Articles-
Jump to: